Sunday, September 13, 2009

Clinical Case 001: Metabolic

Hi, this is the first of these clinical cases I hope to present (see previous post).

Initial Emergency call:
32yo F, states she "feels like she's going to die", ?ETOH.

You are dispatched on a low priority, and you get to the address in about 30mins. A knock at the door rouses no response. A glance through the open window reveals a woman in her thirties curled up on the ground. As you enter, you don't notice any smell of alcohol and the house is clean and tidy. Patient is clammy.

On examination:
GCS: 6/15, withdraws to painful stimuli. Pupils slightly dilated.
HR: 125bpm, regular and bounding.
RR: 24/min, shallow and regular.
BP: 170/90mmHg.
SpO2: 99% on room air.
BSL: 1.2mmol/L (or 22mg/dL).
ECG: Sinus Tachycardia.

Nil patient history available, and patient is not wearing a medical alert bracelet.

Q1: How would you deal with this case of hypoglycaemic coma within your scope of practice?
Q2: How could you obtain a better patient history?
Q3: Do you think your ambulance service's hypoglycaemic guidelines are appropriate? What more could be done?
Q4: What other investigations are you authorised to carry out?

Please post your answers in the comments section. Please include where you work (Country, State) and your qualification (Eg. Paramedic, VAO, Student, EMT-B, etc.).


  1. G'day,

    Interesting scenario mate.

    Personal opinion (Paramedic, NT) as follows:

    Q1: O2 H/C, Cannulate, IV line (probably Saline TKVO), Dextrose 50% 20mL IVI intially max 100mL titrating to pt's response

    Q2: I would check her fridge or similiar for medications actually, see if there's anything around which might give a bit of history of the patient.

    Q3: I think so. We're quite fortunate that (at Paramedic / ICP level), we can use Oral Glucose, Glucagon IMI, Dextrose 50% IVI and (partly though not really designed for it) Dextrose 5% IVI infusion.

    Q4: Not quite sure what you mean mate. Since her GCS is 6, can't LMA and only ICPs can intubate (but not RSI here).

    Would be good to hear from others.

  2. Thanks Outback Ambo.

    As a Volunteer Ambulance Officer in WA:

    Q1: Maintain pt. on side. Airway management (?orophanyngeal or nasopharyngeal airway)and 100% O2. Oral Glucose Gel (15g Glucose) into cheek pouch to be absorbed into the oral/buccal mucosa.
    Probably drive very fast to hospital.

    Q2: I agree with Outback Ambo - a ground search for medications or other medical stuff. Also, and what many people forget is to look in the person's mobile phone for an "ICE" (In Case of Emergency) contact. Many people do have them, and it kills two birds with one stone: It finds and informs a next of kin, and is a ready source of information. Otherwise, just call their "Mumsy".

    Q3: For Volunteers, all that can be given is buccal glucose. I don't think this is good enough and we should at least be allowed access to IMI Glucagon. In this day and age, where an increasing number of Type II adult onset diabetics are using insulin to control blood sugar levels, we should be trained and authorised in IMI.

    Q4: This question is just to see if any other service in an enchanted and far away land have any more patient assessment equipment, techniques, etc that they want to share with us.


  3. Hi. Pretty much covered it, and from a WA perspective there s not much to add (because we keep things simple!). A-E, and off to da hospital.
    1. Oh how we would love to give sugar IV. But no, we still rive real fast to hospital so they can give them sugar IV. Makes sense? Nope.
    2. As above, and if you see her phone, check ICE, could always call a relative/friend.
    3. NO. See 1.
    4. Full rectal examination. Fecal inspection can yield an amazing amount of vital information pre hospital. Has she had corn for dinner? This might hint on the sugar she has taken, and how much it has been processed, to see how the alpha and beta pancreatic cells are working. If you come across impacted faeces, it could be a sign that she has been in this lowered GCS state for longer than initially thought - time to get going!

  4. G'day,

    I'm a Cert IV vollie in SA (currently studying to be a paramedic - 3 year degree course).

    1: Oral glucose paste into the maxillary/buccal area (careful not to foul the airway). O2 @ 15L/min via NRM, consider oropharyngeal airway. If the respiratory effort drops off, IPPV, consider LMA. Consult with Extended Care Paramedic via Comms for authority to administer 1 IU glucagon IM. Request paramedic backup, Category B (lights & music) for cannulation & IV dextrose in case the glucose & glucagon don't quite do it.

    2: If Mum/Dad/nosy neighbour (*someone* must have called us!) don't pop in and volunteer some information, go hunting for medications, letters from doctors, treatment/management plans. Also have a discreet look for evidence of IM/SC/IV injections on the patient ... just because they're hypoglycaemic doesn't mean they're not also using opioids and SC injection marks could mean insulin. You can sometimes get ideas just by looking around the place; uneaten meal on the table and phone off the hook can add up to hypo.

    3: I'm fine with our guidelines because we generally have backup available and unresponsive patients usually get a second car rolling on first despatch. I like that we need to consult before breaking skin (or giving GTN) because sometimes we don't understand what we're dealing with and the experience and clinical understanding from the ECP on the end of the phone is invariably helpful.

    4: Can't think of much off the top of the head. We tend not to stay and play that much, leaving ABGs and suchlike for the in-hospital types.